Texas, 2008Flash Flooding and Damaging Winds in Texas, May 27, 2008
May 27, 2008 · NWS FWD · 7 events in 6 counties and zones
Inreasing large-scale lift and instability brought showers and thunderstorms to north Texas. Flash flooding was the result.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $102,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Inreasing large-scale lift and instability brought showers and thunderstorms to north Texas. Flash flooding was the result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 27, 5:00 AM CST, 3 hours earlier.
Area forecast discussion, May 27, 5:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE FORT WORTH TX
600 AM CDT TUE MAY 27 2008
.UPDATE...
THUNDERSTORM COMPLEX HAS TURNED A LITTLE MORE RIGHT AND SHOULD
AFFECT THE RED RIVER COUNTIES BETWEEN 7 AND 8 AM. THE STORMS SHOULD
DISSIPATE BEFORE REACHING THE INTERSTATE 20 CORRIDOR. WILL ISSUE A
QUICK UPDATE TO RAISE MORNING POPS IN THE NORTH.
.79...
&&
.AVIATION...
EXPECT MVFR CEILINGS TO BECOME THE PREVAILING CONDITION IN THE NEXT
HOUR BASED ON CURRENT 11-3.9 SATELLITE IMAGE. MUCH LIKE THE PAST
FEW DAYS THE LOW CEILINGS SHOULD SCATTER OUT BEFORE MIDDAY.
HOWEVER...CIRRUS SHIELD ASSOCIATED WITH APPROACHING THUNDERSTORM
COMPLEX MAY LINGER FOR A GOOD PORTION OF THE MORNING. MY CURRENT
THINKING IS THAT THE STORMS WILL DISSIPATE BEFORE REACHING THE
METROPLEX TAF SITES BUT IT WILL BE CLOSE. EXPECT VFR CONDITIONS THIS
AFTERNOON AND EVENING WITH A SOUTH WIND AROUND 15 KNOTS. NEXT CHANCE
OF STORMS WILL ARRIVE LATE THIS EVENING AND OVERNIGHT WITH THE
APPROACH OF A COLD FRONT. WILL CARRY PROB GROUPS BETWEEN 05 AND 12Z
FOR NOW.
.79...
&&
.DISCUSSION...
252 AM
A THUNDERSTORM COMPLEX WILL CONTINUE MOVING EAST ACROSS OKLAHOMA
THIS MORNING AND SHOULD REMAIN NORTH OF THE RED RIVER.
HOWEVER...A FEW SHOWERS/STORMS FEEDING INTO THE MAIN COMPLEX MAY AFFECT
SOME LOCATIONS JUST SOUTH OF THE RED RIVER THROUGH SUNRISE.
THE UPPER LEVEL PATTERN WILL BECOME WEAKLY DIFFLUENT ACROSS THE
REGION OVER THE NEXT 24 HOURS AS HIGH PRESSURE SLIDES INTO
SOUTHWEST TEXAS. THE COMBINATION OF INCREASING LARGE SCALE LIFT
AND INSTABILITY WILL BRING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
TO PORTION OF NORTH TEXAS TODAY...ESPECIALLY IN THE NORTH.
THUNDERSTORM CHANCES WILL INCREASE THIS EVENING AS A COLD FRONT
ENTERS THE REGION FROM THE NORTHWEST. THE BEST CHANCE OF STORMS
TONIGHT WILL BE GENERALLY NORTH OF INTERSTATE 20. A FEW STORMS MAY
BECOME SEVERE DUE TO STRONG MID LEVEL LAPSE RATES. HAIL AND
DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS. THUNDERSTORM CHANCES
WILL LINGER ON WEDNESDAY AS THE THE COLD FRONT STALL ACROSS THE
MIDDLE OF NORTH TEXAS. THE COLD FRONT SHOULD WEAKEN AND LIFT OUT
OF THE REGION BY THURSDAY. THE ABSENCE OF SURFACE BOUNDARIES AND
RIDGING ALOFT SHOULD KEEP THE THE REST OF THIS WEEK THROUGH EARLY
NEXT WEEK RAIN-FREE.
TEMPERATURES WILL REMAIN WARM THROUGH EARLY NEXT WEEK. HOWEVER...INCREASING
CLOUDS AND SLIGHT DRIER AIR BEHIND THE COLD FRONT SHOULD KEEP TEMPERATURES
WEDNESDAY THROUGH THURSDAY A BIT COOLER.
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 95 72 91 71 93 / 20 40 30 10 5
WACO, TX 93 72 93 69 93 / 20 40 30 10 10
PARIS, TX 90 70 86 69 89 / 20 50 40 20 5
DENTON, TX 94 71 88 67 93 / 20 50 30 10 5
MCKINNEY, TX 91 71 88 66 93 / 20 40 30 10 5
DALLAS, TX 94 74 90 72 94 / 20 40 30 10 5
TERRELL, TX 91 71 91 68 93 / 20 40 40 20 5
CORSICANA, TX 91 71 91 70 92 / 20 40 30 20 10
TEMPLE, TX 92 70 92 68 92 / 20 30 30 10 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/79
Hazardous weather outlook, May 27, 7:24 AM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
824 AM CDT TUE MAY 27 2008
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
824 AM CDT TUE MAY 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...
THUNDERSTORMS ARE LIKELY THIS MORNING NORTH OF INTERSTATE 20 AND
ARE POSSIBLE ACROSS ALL OF NORTH TEXAS THIS AFTERNOON. HEAVY
RAIN...CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40
MPH ARE EXPECTED WITH SOME OF THESE STORMS.
THUNDERSTORM CHANCES WILL INCREASE AREAWIDE TONIGHT WHEN A COLD FRONT
ENTERS THE REGION FROM THE NORTHWEST. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS GENERALLY NORTH OF INTERSTATE 20. LARGE HAIL AND
DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL LINGER ACROSS NORTH TEXAS ON WEDNESDAY AS
A COLD FRONT STALLS ACROSS THE REGION. A FEW STRONG TO MARGINALLY
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
DOWNBURST WINDS. THUNDERSTORM CHANCES WILL DECREASE WEDNESDAY NIGHT
AS END ON THURSDAY WHEN THE COLD FRONT LIFTS NORTH OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED NORTH OF INTERSTATE 20 THIS
MORNING...AND IS MORE LIKELY ACROSS THE SAME AREA AFTER 6 PM
THIS EVENING.
58
In the hours before
Special weather statement, May 27, 6:21 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
721 AM CDT TUE MAY 27 2008
TXZ091-092-271245-
MONTAGUE TX-COOKE TX-
721 AM CDT TUE MAY 27 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN COOKE COUNTY
NORTHERN MONTAGUE COUNTY
AT 721 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES NORTH OF
GAINESVILLE TO 12 MILES NORTHEAST OF NOCONA TO 15 MILES NORTHWEST OF
NOCONA...MOVING SOUTH AT 15 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE NOCONA.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THE
STORMS.
IF THESE STORMS INTENSIFY A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3397 9759 3391 9757 3392 9752 3391 9747
3384 9745 3383 9742 3383 9737 3389 9731
3389 9728 3375 9720 3367 9786 3389 9799
3386 9786 3399 9769 3399 9764
TIME...MOT...LOC 1221Z 345DEG 10KT 3405 9723 3393 9762
3390 9794Special weather statement, May 27, 7:08 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
808 AM CDT TUE MAY 27 2008
TXZ091-092-271345-
MONTAGUE TX-COOKE TX-
808 AM CDT TUE MAY 27 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN COOKE COUNTY
NORTHERN MONTAGUE COUNTY
AT 808 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
NOCONA TO 19 MILES NORTH OF WHITESBORO...MOVING SOUTHEAST AT 12 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE CALLISBURG...NOCONA...ST.
JO AND STONEBURG.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.
HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3390 9757 3391 9748 3383 9742 3392 9720
3387 9716 3379 9720 3373 9715 3374 9709
3382 9706 3385 9709 3385 9702 3389 9699
3394 9700 3395 9694 3368 9694 3366 9797
3389 9797 3386 9786 3399 9769 3399 9764
TIME...MOT...LOC 1308Z 314DEG 11KT 3381 9779 3393 9690Special weather statement, May 27, 7:45 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
845 AM CDT TUE MAY 27 2008
TXZ091>093-271415-
MONTAGUE TX-GRAYSON TX-COOKE TX-
845 AM CDT TUE MAY 27 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
COOKE COUNTY
GRAYSON COUNTY
MONTAGUE COUNTY
AT 845 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
DENISON TO 5 MILES NORTHEAST OF BOWIE...MOVING SOUTHEAST AT 21 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE BOWIE...CALLISBURG...
COLLINSVILLE...DENISON...DORCHESTER...GAINESVILLE...GUNTER...HOWE...
KNOLLWOOD...LINDSAY...MUENSTER...NOCONA...POTTSBORO...SHERMAN...ST.
JO...TOM BEAN...WHITESBORO...FORESTBURG AND EISENHOWER STATE PARK.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...ONE-HALF
INCH DIAMETER HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM
THESE STORMS.
LAT...LON 3378 9648 3378 9643 3344 9639 3346 9786
3380 9791 3381 9720 3376 9718 3373 9715
3374 9709 3380 9710 3381 9708 3382 9650
TIME...MOT...LOC 1345Z 314DEG 18KT 3380 9658 3360 9776Event by event
4 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Flash Flood, Grayson
- When
- May 27, 8:00 AM CST to 10:00 AM CST
- Where
- Grayson County, 3.13 mi WNW of Sherman Muni Arpt to 1.15 mi WSW of Sherman Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 33.640, -96.633
Heavy rainfall caused flooding along the Houston and Lamar Street exits off of Sam Rayburn Freeway.
Flash Flood, Cooke
- When
- May 27, 9:00 AM CST to 10:00 AM CST
- Where
- Cooke County, Gainesville to 1.46 mi SSE of Gainesville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.630, -97.150
Flooding was reported in town.
Thunderstorm Wind, Wise
- When
- May 27, 9:00 AM CST to 9:10 AM CST
- Where
- Wise County, Alvord to 0.8 mi S of Decatur Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 33.370, -97.680
A utility pole was broken in Alvord and a tree branch fell onto a power line near a substation east of Decatur. Electric wires were downed on Highway 81/287. Power was out to about 1,000 customers.
Lightning, Collin
- When
- May 27, 10:30 AM CST
- Where
- Collin County, McKinney
- Property damage
- $70,000
- Reported by
- Newspaper
- Coordinates
- 33.200, -96.620
Lightning struck a home on Wind Row Drive and caused a fire which damaged the attic and the second floor. Extensive water and smoke damage also occurred.
Flash Flood, Denton
- When
- May 27, 11:50 AM CST to 1:00 PM CST
- Where
- Denton County, 3.05 mi ENE of Stony to 3.69 mi NNW of Ponder Palmer Arpt
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 33.254, -97.326
Flooding was reported at the Ripy Street Bridge north of Highway 380.
Thunderstorm Wind, Navarro
- When
- May 27, 1:00 PM CST
- Where
- Navarro County, Corsicana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 32.100, -96.470
Power lines were blown down on West 12th Street.
Flash Flood, Navarro
- When
- May 27, 1:50 PM CST to 3:00 PM CST
- Where
- Navarro County, 1.38 mi S of Corsicana to 0.76 mi SE of Corsicana
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 32.080, -96.470
Approximately twelve vehicles were stranded in town. Oaklawn Avenue in Community Park was flooded as well as Seventh Street and Beaton Avenue.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nevada, May 27, 20081 death · 2 injured · $5,000 · 0.25 in hail · 1 event
- Heat in North Carolina, May 27, 20081 death · 1 event
- Flash Flood and Hail in Texas, May 27 to 28, 2008$510,000 · 1.75 in hail · 19 events
- Flash Flood in Connecticut, May 27, 2008$600,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 27, 2008$78,000 · 1.75 in hail · 16 events
- Tornado and Flash Flooding in Indiana, May 27, 2008$84,000 · EF0 · 12 events
- Tornadoes and Flash Flood in Texas, May 27, 2008$40,000 · EF0 · 17 events
- Flood and Damaging Winds in Massachusetts, May 27, 20082 injured · $20,000 · 52 kt wind · 13 events
- Damaging Winds in Texas, May 27, 2008$40,000 · 54 kt wind · 8 events
- Damaging Winds in Louisiana, May 27 to 28, 2008$50,000 · 70 kt wind · 2 events
- Frost and Freeze in Minnesota, May 27, 200819 events
- Frost and Freeze in North Dakota, May 27, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103624, 99268, 106052, 106054, 99264, 106047, 99266.